2020 Volume 47 Issue 4 Pages 181-188
An 82-year-old man with a history of myocardial infarction and diabetes mellitus experienced dizziness for which he underwent head magnetic resonance imaging (MRI) that revealed incidental pituitary macroadenoma. Except for the occurrence of central hypothyroidism, the basal levels of pituitary hormones remained normal (TSH: 2.759 μIU/mL, FT4: 0.73 ng/dL, and FT3: 1.92 pg/dL). However, he was referred to our department for the evaluation and treatment of hyponatremia (Na: 123 mEq/mL) for which endocrine stimulation tests were performed. The patient received intravenous bolus injections of 250 μg of thyrotropin-releasing hormone, 100 mg of corticotropin-releasing hormone, and 100 μg of growth hormone-releasing peptide-2 separately on different days. Consequently, panhypopituitarism was detected, and hormone replacement therapy was initiated. Seven days after the last stimulation test, he developed a sudden headache without neuro-ophthalmic signs and impaired consciousness. Neither emergency computed tomography nor MRI performed 1 and 3 h, respectively, after the active episode disclosed any remarkable changes within the pituitary mass. MRI only was performed 24 h after symptom onset in which the T1-weighted image showed a high signal in the pituitary tumor, suggesting pituitary apoplexy (PA). The clinical course indicated the presence of PA, which commonly occurs within 2 days after stimulation tests and rarely thereafter. The symptoms in this patient appeared 7 days after the last stimulation test. Thus, although the involvement of other factors cannot be ruled out, PA might develop as long as 7 days after undergoing endocrine stimulation tests.